It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board


Acid Reflux / GERD Board Index


Hi All,

This is my first post on the forum. Its going to be a long one, but hopefully writing this will be somewhat cathartic for me.

Way back in January of this year, I went to an ENT doctor complaining of persistent sore throat. Up until then, for the past 2-3 years I had been self medicating with Famotidine since I had always experienced some throat tingling and discovered "silent" reflux that isn't chest pain / heartburn but presents in the throat.

At the ENT, they conducted a laryngoscopy and said everything looked fine and that my throat was just a bit sore. My ENT prescribed me a stronger PPI Omeprezole 40mg, since I was complaining that recently the throat soreness seemed to be getting worse. She recommended that I quite coffee / caffeine (which I did cold turkey, bad decision) and watch what I eat in terms of GERD trigger foods. I also stopped Famotidine cold turkey upon receiving the Omeprezole Rx.

Unfortunately, it only got worse from there. The Omeprezole seemed to be helping but I was experiencing terrible side effects (sore shoulders/back, weak legs, headache). After about two weeks, I quit the Omeprezole cold turkey in the middle of February. A few days later, I experienced heart attack like symptoms (chest pain, tingling in fingers/toes, dizziness, fatigue, weak legs) and checked myself into the ER. They ran a battery of tests against me and found nothing life threatening. I was ultimately diagnosed with dyspepsia, told it was probably a virus, and let go. I followed up with my primary care doctor one week later and he said the same thing - probably a virus.

Over the next few weeks leading into March, I started taking Ranitidine 75mg since stopping Famotidine and Omeprezole. While taking Ranitidine, I woke up feeling the same way as I did on Omeprezole and discontinued it five days later. I went back to Famotidine again, however I was still experiencing the symptoms so again I quit Famotidine five days later. Question - Why would Famotidine work for me for 2-3 years and then quitting / starting again give me terrible side effects?

So, I stopped taking H2 blockers / PPIís altogether. Unfortunately, I still continuously felt dizzy, weak, and tired in the mornings. I tried the wooden blocks at the head of the bed trick, and that didnít help. During this time (Feb - Mar) I was taking Tums to help with the heartburn side effects, as it seemed whenever I would eat I would get heartburn-like symptoms. At this time, Tums was all I was taking and I would take them whenever the minor chest pains I was having would start.

Next, I tried ACV treatment with Braggs. That also didnít help me. I was still getting headaches and body aches, so I would take Tylenol to help with that. Tylenol seems to take the worst of the pain away however I would still feel generally unwell.

Now in my story it is the end of April. I am really starting to feel aches in my knees and lower back at this point. Iím also starting to notice mucus in my stool. I decided to setup an appointment with a gastro dr. due to my slowly worsening position and my thoughts that something bigger might be going on in my stomach / esophagus. For the three weeks leading up to the gastro appointment, I only took Tums for the symptoms with Tylenol for the pain.

At the gastro appointment, I was again given a battery of tests. Blood work, urine, and stool samples laters, and nothing showed up on any of them. Based on my previously described symptoms, I was given a prescription for Dexilant and sent on my way. Similar to Omeprezole, after a week and a half I had to discontinue due to side effects. This time the side effects were shaky vision and a feeling of being unbalanced. Even while on the Dexilant, I was still experiencing the morning bouts of stomach rumbling that would not subside.

Itís at this point that Iím noticing a pattern. My symptoms are always the worst in the morning when I wake up. Throughout the day they get better, but each day they seem to take longer in becoming tolerable. At first they were fine by 10am-11am with Tums, but now they sometimes last all day. Over the past week, I have lost my appetite and can hardly eat anything. From Jan until now, I have went from 170 to 159 lbs from this ordeal.

I now take Gaviscon rather than Tums for heartburn symptoms on advice from my gastro. After talking with my gastro again today since discontinuing Dexilant on May 19th, he has now recommended that I go back to the Famotidine. I am going to try it again but not sure what the future will bring since last time I took it I seemed to have terrible side effects. My thoughts are though it canít get any worse than it is now. My gastro told me that if Iím still feeling this way by next Tuesday that he will schedule an endoscopy / colonoscopy for me.

The title of my post is ďFamotidine Addiction?Ē The reason that I chose this title is because I was wondering if stopping Famotidine cold turkey would cause me to have these symptoms and continue to cause me to have these symptoms until now. If anyone has experience with the drug on a long term basis, I would appreciate any input you have to this! Sorry for the super long post but it has made me feel better getting this off my chest. Thanks for reading.





All times are GMT -7. The time now is 03:15 PM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!